Go Back   CruiseMates Cruise Community and Forums > Practical Advice > Health at Sea
Register Forgot Password?

Health at Sea Questions on the treatment of sea sickness and other cruise-related health topics.

Reply
 
LinkBack Thread Tools Search this Thread Display Modes
  #1 (permalink)  
Old August 22nd, 2000, 12:06 AM
Anne Campbell's Avatar
Senior Member
Admiral
 
Join Date: Aug 2000
Location: New York City
Posts: 1,131
Default Transcop Patch Side Effects

What are the side effects of the Transcop Patch? I understand they are still the same as before the patch was taken off the market. My brother had blurred vision wearing one, but I've been told the side effects can be much worse.
Reply With Quote
Sponsored Links
  #2 (permalink)  
Old August 23rd, 2000, 07:12 AM
John Burns, R.Ph.
Guest
 
Posts: n/a
Default RE: Transcop Patch Side Effects

Thanks for your question, Anne! (Nice to have one of the staff asking these questions, isn't it?)

The major side effect of the Transderm-Scop patch is dry mouth. I mean, REALLY DRY mouth! This occurs in about 2/3 of the people who use it. Less frequent side effects that occur are drowsiness, blurred vision, and pupil dilation. Other infrequently occuring side effects reported are disorientation, memory disturbances, dizziness, restlessness, hallucinations, confusion, difficulty urinating, rashes, and dry, itchy eyes.

In patients who have used the patches longer than three days, there can also be withdrawal effects: dizziness; nausea; vomitting; headache; and equilibrium disturbances.

Because of these pretty significant side effects (and the fact that you need a precription from a doctor to use these), I usually don't recommend this product as a first-line prophylaxis treatment for seasickness.

Happy cruising, all!

John Burns, R.Ph.
Reply With Quote
  #3 (permalink)  
Old August 28th, 2000, 09:08 PM
Vicki C
Guest
 
Posts: n/a
Default RE: Transcop Patch Side Effects

I have been on 7 cruises over the years and have used the patches numerous times without any side effects. Maybe it is because I don't drink. All I know is they work, at least for me. Maybe I have just been lucky.
Vicki
Reply With Quote
  #4 (permalink)  
Old September 6th, 2000, 09:56 PM
Paul Motter's Avatar
Administrator
Admiral
 
Join Date: Aug 2000
Location: in my office!
Posts: 10,901
Send a message via AIM to Paul Motter
Default RE: Transcop Patch Side Effects

How well do the patches work after the onset of nausea? I mean, with the pills it is TOO LATE! Can you put on the patch if you are already feeling a little queezy?
Reply With Quote
  #5 (permalink)  
Old September 7th, 2000, 03:37 PM
John Burns, R.Ph.
Guest
 
Posts: n/a
Default RE: Transcop Patch Side Effects

Ah-HAH!!! The boss needs info!!! (!!!)

Really, Paul, you do pose a very important question in understanding treatment of seasickness. Seasickness (or motion sickeness) is really a disorder of the inability of the vestibula in the inner ear to accomodate for the sensation of constant motion. This is where the action of the seasickness medications is focused. The OTC medications (Bonine, Dramamine...) or the scopolamine patches do not directly treat the acute stomache symptoms of seasickness.

The medications are for the prophylaxis (prevention) of seasickness before it occurs. For the patch, you should apply one patch behind the ear at least four hours before the antiemetic effect (nausea/vomitting prevention) is required. The recommendation for the OTC (oral) medications is to take the first tablet at least 1-2 hours before the effect is needed. Similarly, the recommendation for the homepathic treatment using ginger capsules states that treatment should start 2-3 days before departure. However, there is some anecdotal evidence that ginger settles the roiling tummy (I love gingerale when I'm a little queasy), so you can take your chances here.

If you are already experiencing nausea and vomitting due to seasickness, you can try to ride it out, remembering to stay hydrated (abstain from those delicious hydro-alcoholic beverages or highly carbonated refreshments), and maybe nibble on some bland, low-fat foods (e.g. saltine or dry toast). If you begin experiencing dehydration symptoms, it's best to seek medical intervention.

Did I answer it right, Paul? (WINK!)

Happy cruising, all!

John Burns, R.Ph.
Reply With Quote
  #6 (permalink)  
Old September 8th, 2000, 11:00 AM
Paul Motter's Avatar
Administrator
Admiral
 
Join Date: Aug 2000
Location: in my office!
Posts: 10,901
Send a message via AIM to Paul Motter
Default RE: Transcop Patch Side Effects

You couldn't have answered it any better, John!! I think you deserve a round of applause for all the fantastic work you do around here!

Actually. your aswer makes so much sense that I realize I should have known the answer before, because I have heard you are supposed to start the patch hours ahead of time.

The one thing that I know works for me that is contrary to what you said is the intake of liquids. Now, I do understand you are saying it is important to remain hydrated, especially if you have been vomiting -- however, I know for a fact that putting liquid in my stomach makes me much more nauseated than if I don't drink anything.

So, the question is -- which is better, not drinking liquids and not vomiting, or drinking liquids and vomiting more?
Reply With Quote
  #7 (permalink)  
Old September 8th, 2000, 01:39 PM
John Burns, R.Ph.
Guest
 
Posts: n/a
Default RE: Transcop Patch Side Effects

Trust me, the consequences of dehydrating are far more dire than an aversion to vomitting, Paul. So, you have to be VERY careful.

I always recommend to people that sipping liquids (and I mean sipping...very small sips!!!) while your stomach is upset generally might be helpful. It is also helpful to choose the liquid carefully...I prefer unsweetened tea and de-fizzed soda (Coke syrup is a staple home remedy for nausea/vomitting). Generally, you want to stay away from things like milk, alcoholic beverages, highly acidic juices, and coffee.

Happy cruising!

John Burns, R.Ph.
Reply With Quote
  #8 (permalink)  
Old September 9th, 2000, 09:20 AM
Paul Motter's Avatar
Administrator
Admiral
 
Join Date: Aug 2000
Location: in my office!
Posts: 10,901
Send a message via AIM to Paul Motter
Default RE: Transcop Patch Side Effects

This is very interesting advice I have never heard before - thanks John :-)
Reply With Quote
Reply

Bookmarks

Tags
cruise, cruises, dilation, dramamine, drammimene, due, effects, patch, patches, pupil, side, symptoms, transcop, transcope, transop, withdrawel

Similar Threads
Thread Thread Starter Forum Replies Last Post
Effects of our Economy Paul Motter Chit - Chat for Cruisers 23 October 13th, 2010 06:10 PM
transcop patch or dramamine or bonine OR ANTIHISTAMINE WE GO Patticake Carnival Cruise Lines 4 June 24th, 2005 11:53 PM
Patches-side effects Teri Health at Sea 2 July 7th, 2001 03:01 PM


Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


 

All times are GMT -4. The time now is 02:38 PM.
design by: Themes by Design

Powered by vBulletin® Version 3.8.7 Beta 1
Copyright ©2000 - 2014, vBulletin Solutions, Inc.
Search Engine Friendly URLs by vBSEO 3.6.1